The Annals of Probability

Stabilizability and percolation in the infinite volume sandpile model

Anne Fey, Ronald Meester, and Frank Redig

Full-text: Open access


We study the sandpile model in infinite volume on ℤd. In particular, we are interested in the question whether or not initial configurations, chosen according to a stationary measure μ, are μ-almost surely stabilizable. We prove that stabilizability does not depend on the particular procedure of stabilization we adopt. In d=1 and μ a product measure with density ρ=1 (the known critical value for stabilizability in d=1) with a positive density of empty sites, we prove that μ is not stabilizable.

Furthermore, we study, for values of ρ such that μ is stabilizable, percolation of toppled sites. We find that for ρ>0 small enough, there is a subcritical regime where the distribution of a cluster of toppled sites has an exponential tail, as is the case in the subcritical regime for ordinary percolation.

Article information

Ann. Probab., Volume 37, Number 2 (2009), 654-675.

First available in Project Euclid: 30 April 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60J25: Continuous-time Markov processes on general state spaces 60G99: None of the above, but in this section

Abelian sandpile stabilizability percolation phase transition toppling procedure


Fey, Anne; Meester, Ronald; Redig, Frank. Stabilizability and percolation in the infinite volume sandpile model. Ann. Probab. 37 (2009), no. 2, 654--675. doi:10.1214/08-AOP415.

Export citation


  • [1] Bak, P., Tang, C. and Wiesenfeld, K. (1988). Self-organized criticality. Phys. Rev. A (3) 38 364–374.
  • [2] Diaconis, P. and Fulton, W. (1991). A growth model, a game, an algebra, Lagrange inversion, and characteristic classes. Rend. Sem. Mat. Univ. Politec. Torino 49 95–119. Commutative algebra and algebraic geometry, II (Italian) (Turin, 1990).
  • [3] Dickman, R., Muñoz, M., Vespagnani, A. and Zapperi, S. (2000). Paths to self-organized criticality. Brazilian Journal of Physics 30 27–41.
  • [4] Fey-den Boer, A. and Redig, F. (2005). Organized versus self-organized criticality in the abelian sandpile model. Markov Process. Related Fields 11 425–442.
  • [5] Grimmett, G. (1999). Percolation, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 321. Springer, Berlin.
  • [6] Ivashkevich, E. V. and Priezzhev, V. B. (1998). Introduction to the sandpile model. Physica A 254 97–116.
  • [7] Priezzhev, V. B. and Ktitarev, D. V. (1997). Minimal sandpiles on hexagonal lattice. J. Statist. Phys. 88 781–793.
  • [8] Meester, R. and Quant, C. (2005). Connections between ‘self-organised’ and ‘classical’ criticality. Markov Process. Related Fields 11 355–370.
  • [9] Redig, F. (2005). Mathematical aspects of the Abelian Sandpile Model. Les Houches lecture notes.